Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 67, NWS Phoenix, AZ

August 20, 2018Gila County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 20, 2018, 6:45 PM MST for Gila County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2018, 6:45 PM MST (01:45 UTC)
Expired
Aug 20, 2018, 9:05 PM MST
In force
2 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 116 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 1.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2018-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2018-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
758 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
2841 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

659 
WGUS55 KPSR 210145
FFWPSR
AZC007-210445-
/O.NEW.KPSR.FF.W.0067.180821T0145Z-180821T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
645 PM MST MON AUG 20 2018

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...

* Until 945 PM MST.

* At 644 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  San Carlos.

* This includes AZ Route 70 between mile markers 267 and 271.
 
LAT...LON 3340 11035 3340 11041 3339 11042 3338 11045
      3329 11046 3325 11044 3324 11054 3343 11052
      3344 11034 3343 11034

$$

CB
2 follow-up statements
704 
WGUS75 KPSR 210231
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
731 PM MST MON AUG 20 2018

AZC007-210445-
/O.CON.KPSR.FF.W.0067.000000T0000Z-180821T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
731 PM MST MON AUG 20 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MST FOR
GILA COUNTY...

At 729 PM MST, Doppler radar indicated thunderstorms in the San 
Carlos area had weakened significantly since 7 pm. Given the heavy 
rain that occurred earlier, flooding or flash flooding is still 
possible into the mid evening. Thus the Flash Flood Warning will be 
allowed to continued. As of 730 pm local law enforcement reported no 
flooding problems in the area.

Some locations that will experience flooding include...
San Carlos.

This includes AZ Route 70 between mile markers 267 and 271.
 
LAT...LON 3340 11035 3340 11041 3339 11042 3338 11045
      3329 11046 3325 11044 3324 11054 3343 11052
      3344 11034 3343 11034

$$

CB
320 
WGUS75 KPSR 210405
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
905 PM MST MON AUG 20 2018

AZC007-210414-
/O.CAN.KPSR.FF.W.0067.000000T0000Z-180821T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
905 PM MST MON AUG 20 2018

...THE FLASH FLOOD WARNING FOR GILA COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures. No 
reports of flash flooding were received so far this evening in the 
warned area and thus the warning has been cancelled.

LAT...LON 3340 11035 3340 11041 3339 11042 3338 11045
      3329 11046 3325 11044 3324 11054 3343 11052
      3344 11034 3343 11034

$$

CB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:18 PM MST, 4 hours 27 minutes earlier.

Area forecast discussion, Aug 20, 2:18 PM MST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
218 PM MST Mon Aug 20 2018

.UPDATE...Updated Fire Weather Discussion.

&&

.SYNOPSIS...
Substantial moisture returns to the region this evening bringing
a chance of showers and thunderstorms to all areas of south-central
AZ tonight through Tuesday. The upper level flow pattern then
shifts to the southwest on Wednesday bringing some drying and
lower grade monsoon conditions Thursday and Friday. Storm chances
will remain across portions of south-central Arizona during this
period but will mostly be focused across the higher terrain north
and east of Phoenix.

&&

.DISCUSSION...
A look at the upper level pattern this afternoon reveals high
pressure is currently moving over eastern Arizona and into New
Mexico. This is acting to shift our steering flow to the southeast
which is already allowing moisture from Mexico to stream into our
area. The 12Z sounding from Phoenix today shows PWs are already
up 0.5 inches from just 12 hours ago while the upper level 700 mb
flow has shifted to the southeast.

There is excellent agreement between mesoscale models that deep
convection will begin over southern AZ/northern Sonora this
afternoon, aided by the increase in moisture, and then subsequently
send an outflow boundary to the north towards Phoenix around 8 pm
this evening. New convection could fire off on this outflow as it
moves northwest but should also weaken as it does so. The
reasoning here lies within the increasing CIN to the north with
about 100 J/kg forecast around Phoenix this evening. Several runs
from the HRRR model did show convection making it into Phoenix
this evening, however, this model remains an outlier. So while
storms are unlikely for the metro, they are certainly not out of
the question.

A secondary wave of convection will quickly follow tonight
associated with a shortwave rotating up through Mexico. Nearly all
models show some activity overnight in south-central AZ, however,
there are differences in timing and location. Some solutions
point to weak overnight convection beginning as early as midnight
to as late as 5-8 AM Tuesday morning. At this point, convection
will most likely be centered over Maricopa County Tuesday morning
but it is not out of the question for this area to shift a bit
west or east as it rotates through. One thing to note is that
moisture will be high, between 1.75 and 2.0 inches, so whatever
does develop will be very efficient at producing heavy rain.
Although, the GFS shows the steering flow around 10 to 20 kts so
flash flooding should remain isolated and not widespread.

Depending on how Tuesday morning plays out will largely influence
what will happen in the afternoon.  Several models show considerable
cloudiness over our area from the morning through much of the
afternoon. This will undoubtedly put a damper on afternoon
convection with storms being confined to the higher elevations
and locations that do clear out early enough.

The aforementioned upper level high will continue shifting
eastward on Wednesday with our flow aloft turning solely out of
the southwest. This will bring drier air into the region, but we
should still have sufficient moisture for afternoon and evening
storms mostly across the high terrain north and east of Phoenix.
Similar conditions are seen for Thursday and Friday. Temperatures
will remain fairly steady through the rest of the week as 500mb
heights lower from 594dm on Wednesday to 588dm on Saturday. These
lower heights are due to a developing Pacific low well off the
California coast. Though it is around a week away, both the GFS
and European show a more significant Pacific trough digging
southeastward into the Pacific Northwest early next week. This
will definitely be something to watch for the middle part of next
week.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

As we transition back into a little more active storm regime,
expect a chance of showers and storms in the region beginning
tonight around 04Z and continuing on and off through Tuesday
afternoon. Expect periodic episodes of gusty southwesterly to
southeasterly outflow winds beginning tonight around 04Z with gusts
of 20-28kt. Nighttime visibilities may also be temporarily reduced
to 3-5sm in areas of blowing dust from the south, although not to
the extent of including them in the TAFs. Expect BKN-OVC decks from
8-10kft on Tuesday morning near 15Z with thunderstorms in the
vicinity. For this afternoon no impacts are expected with breezy
westerly winds at 6-12kt gusting to 15-18kt. Otherwise skies will be
partly cloudy FEW-SCT decks at 10-16kft and BKN high clouds near 20-
25kft.

Southeast California/Southwest Arizona including KIPL and KBLH:

Expect moderate to very breezy southerly winds at KBLH near 10-15kt
with gusts to 22-27kt through most of the period.  The winds at KIPL
will favor the southeast to south near 7-12kt.  Skies will be mostly
clear with FEW-SCT high clouds near 20kft.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Thursday through Monday :

As Monsoon conditions continue expect the best chances for
thunderstorms to be focused over the high terrain areas north and
east of Phoenix along with continued slight chances of storms
over the lower deserts. Max temperatures are expected a little
below normal through the period. Min RH values across SE CA will
stay in the mid to upper teens and above or well above 20 percent
elsewhere. Overnight recover will be fair across SE CA and good to
excellent elsewhere. Expect typically breezy upslope winds each
afternoon.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Wilson/Kuhlman
AVIATION...Sawtelle
FIRE WEATHER...Sawtelle

In the hours before

Local storm report, Aug 20, 6:12 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
612 PM MST MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     DUST STORM       1 WNW SEELEY            32.79N 115.69W
08/20/2018                   IMPERIAL           CA   TRAINED SPOTTER

            NEAR-ZERO VISIBILITY IN BLOWING DUST.

&&

JR
Special weather statement, Aug 20, 6:12 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
612 PM MST MON AUG 20 2018

AZZ558-560-210200-
San Carlos AZ-Pinal/Superstition Mountains AZ-
612 PM MST MON AUG 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 700
PM MST...

At 611 PM MST, Doppler radar was tracking a strong thunderstorm over
San Carlos, or 20 miles east of Globe, moving southwest at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
San Carlos.

This includes AZ Route 70 between mile markers 263 and 271.

LAT...LON 3319 11044 3319 11047 3328 11067 3347 11048
      3341 11040 3339 11042 3338 11045 3329 11046
      3320 11040
TIME...MOT...LOC 0111Z 029DEG 9KT 3332 11045

CB

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:12 PM MSTSpecial Weather StatementPSR48 min
Aug 20, 8:56 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal64 min
Aug 20, 9:27 PM MSTSpecial Weather StatementPSR48 min
Aug 20, 9:55 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal50 min
Aug 21, 5:17 AM MSTSpecial Weather StatementPSRGila58 min
Aug 21, 5:21 AM MSTSpecial Weather StatementPSRMaricopa39 min
Aug 21, 5:43 AM MSTSpecial Weather StatementPSR32 min
Aug 21, 6:09 AM MSTSpecial Weather StatementPSR36 min
Aug 21, 4:27 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.